Social Audit Ltd
P O Box 111 London NW1 8XG
Telephone/Fax 44 (0)20 7586 7771

socialaudit@gn.apc.org     http://www.socialaudit.org.uk

 

Dr. David Wheadon
Vice-President, Regulatory Affairs
SmithKline Beecham Pharmaceuticals
One Franklin Plaza, P.O. Box 7929
Phiiladelphia, PA 19101, USA 8 September 2000

  

Dear Dr Wheadon,

I was prompted to write to you after reading the transcript of the recent 20-20 programme (ABC-TV) on "A Painful Withdrawal". I did not see the programme, but would welcome confirmation that your views were accurately quoted and represented, as follows:

"What we have seen in terms of the anecdotal reports (of withdrawal) is that it happens very rarely" … occurs in only 2 out of every 1,000 patients who are discontinued appropriately … and even then the symptoms are mild and short-lived.

My understanding of the problem differs substantially from this assessment though it is, admittedly, very hard to put a figure on it. These are some of the main reasons I am inclined to think that withdrawal problems are very much more frequent and serious that SmithKline Beecham appears to believe. I would welcome your comment on these points:

1. Under the UK "Yellow Card" (ADROIT) scheme, there have been far more spontaneous reports of withdrawal problems with paroxetine than for any other drug of any kind (MCA/CSM, 1999). Indeed, I would think the number of reports relating to withdrawal problems with paroxetine exceeds the number of reports of withdrawal problems for all other drugs combined.

2. Withdrawal reactions are likely to be hugely under-reported, not least because [a] dominant symptoms of withdrawal include depression and other forms of psychic distress, and are therefore liable to be confused with symptoms of the disorder for which the drug was originally prescribed; [b] because many if not most prescribers appear to be unaware that withdrawal reactions even exist (Young & Currie, 1997); and [c] because most users liable to experience withdrawal reactions presumably never complete withdrawal, but continue to take the drug (c.f. Hollister, 1977).

(Dr Leo Hollister’s investigations into the dependence liability of the benzodiazepines, in the early 1960s, had convinced him there would be "a flood of reports of withdrawal reactions" for diazepam (Valium) and chlordiazepoxide (Librium), yet the flood never came: "The probable reason is that patients abort these reactions early on because they think their original symptoms are returning, and they get back on the drug. So we rarely see the full-blown picture." (Hollister, 1977)

3. It seems inherently improbable - especially in view of all the precedents (Medawar, 1992) - that there should be so much evidence of withdrawal distress if the incidence of withdrawal problems were anything like as low as SmithKline Beecham appears to believe. Surely SKB is concerned that this is such a frequent topic of discussion on so many websites, some specifically dedicated to problems with paroxetine withdrawal? Visitors to our website report problems withdrawing from paroxetine more than any other SSRI. The number of visitors to our site is increasing steadily - we now get about 150,000 visitors per year. I cannot conceive there would be such a high level of concern if the problem were, in fact, as rare as SKB has suggested.

4. Imperfect as it may be, the best evidence I know of suggests that withdrawal symptoms are by no means uniformly "mild", as you were reported to have said. Price et al (1996) reported on a follow-up survey of 192 spontaneous reports of withdrawal reactions to paroxetine, and classified 21% as 'mild', 58% as moderate and 21% as 'severe'. Does SKB have better evidence than this, and on what basis have its own assessments been made?

5. On the 20-20 programme, you were also reported to have said that symptoms of withdrawal were short-lived, and I would be interested to know about the basis of this assertion. I ask this partly because a number of our website visitors have been concerned about the long duration of withdrawal effects and partly because of the wide range (1 - 52 days) of withdrawal symptoms reported by Price et al. Does SKB know of any more reliable evidence than this (and from studies that overcome the confounding effect of people coping with withdrawal distress by re-starting paroxetine or switching to another SSRI?)

6. The estimate you gave was subject to the qualification that users should have been "discontinued appropriately". Does the company have any hard evidence to indicate approximately what percentage of withdrawals from paroxetine would be appropriately managed? And would SKB accept that the potential for significant withdrawal reactions (ie regardless of manner of withdrawal) for patients stabilised on normal doses for weeks (rather than months) is of the order reported by Rosenbaum et al (1999)? Their investigation suggested that perhaps half of all patients abruptly withdrawn from paroxetine experienced significant distress on withdrawal - reporting also high levels of symptoms on withdrawal (eg dizziness = 50%) unlikely to be connected with any relapse? 

In short, I would be grateful if you provide me with citations to the evidence on which SKB relies. Please could you also let me know specifically whether the Company has itself investigated (or commissioned) studies which elucidate the nature and extent of withdrawal problems? This would be of considerable interest to me and to many of our website visitors as well.

Though I am faxing this letter to you, I am also sending a copy with two papers (Medawar 1992, 1997) which further explain my interest and concern. Our website address is shown above.

Many thanks for your attention; I look forward to hearing from you.

Yours sincerely, 
Charles Medawar

 References

L. E. Hollister, (Chairman, proceedings of a roundtable discussion on diazepam held in Chicago, 20 May, 1976), Valium: a discussion of current issues. Psychosomatics 1977, 18 (1), 44-58

MCA/CSM - Medicines Control Agency and Committee on Safety of Medicines: Adverse Drug Reactions Online Information Tracking (ADROIT), Drug Analysis Print, 14 December 1999.

C. Medawar, Power and Dependence: Social Audit on the safety of medicines. London: Social Audit, 1992. and The Antidepressant Web (marketing depression and making medicines work) Int J Risk & Safety in Medicine 1997, 10, 75-126.

J.S. Price, P.C.Waller, S.M. Wood (Medicines Control Agency), A.V.P. Mackay (Committee on Safety of Medicines), A comparison of the post-marketing safety of four selective serotonin reuptake inhibitors including the investigation of symptoms occurring on withdrawal, Br. J. Clin. Pharmacol., 1996, 42, 757-763.

J F Rosenbaum, M Fava, S L Hoog, R C Ascroft, W B Krebs: Selective Serotonin Reuptake Inhibitor Discontinuation Syndrome: A Randomised Clinical Trial, Biol Psychiatry, 1998, 44, 77-87.

A.H. Young, A Currie, Physicians' knowledge of antidepressant withdrawal effects: a survey, J Clin Psychiatry, 1997, 58 (suppl 7), 28-30.

 CLICK HERE TO READ ON

Contents page
Correspondence with pharmaceutical companies